Colorado, 2019

Tornado and Damaging Wind in Colorado, June 2, 2019

June 2, 2019 · NWS GLD · 3 events in 2 counties and zones

Isolated severe storms in east-central Colorado lead to some gusty winds and a possible brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated severe storms in east-central Colorado lead to some gusty winds and a possible brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:39 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 2, 1:39 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
239 PM MDT Sun Jun 2 2019

.SHORT TERM...(This evening through Monday night)
Issued at 238 PM MDT Sun Jun 2 2019

Forecast concern will be the continued periodic chances of
thunderstorms and possible severe weather through the period.
Satellite continues to show an amplified pattern from the Pacific
into the western Atlantic. The upper low over the west looks to be
weakening/filling at this time.

Tonight...An interesting and complex forecast through tonight.
Shortwave trough moving through southwest flow along. This is acting
a moist low level air mass with good lapse rates aloft. As a result
thunderstorms have developed along the front range of Colorado.
Models are consistent in bringing those storms across eastern
Colorado into our area late in the afternoon into early this
evening.

High resolution output has been consistent in developing this area
of storms into a long line as it approaches our area. Yesterday
models were bringing in a rather solid line. However they are
developing breaks in the line and essentially is taking two areas of
storms along the north, the most widespread area, and across the
southern area. So using the consensus short term output have
adjusted that the forecast to reflect. These storms do have a chance
to be severe with damaging wind then large hail as the main
threats. Moisture content remain rather high but storms will be
moving at a faster clip today. So there should be locally heavy
rainfall but do not expect this to cause in flash flood issues.

Now this where this gets more complicated. Models end this band of
storms around midnight. However, another shortwave trough and a left
front quadrant of jet will be moving through later in the night. So
was hesitant to end storms as fast as normal. So kept storms going
through the night.

Monday/Monday night...Due to secondary shortwave trough and jet lift
mentioned, rainfall should last in the east during the morning. Then
it should be quiet and dry until the afternoon. At that time a
rather strong shortwave trough and left front quadrant of the upper
jet move into the western portion of the area. These features then
move through the rest of the area during the night.

Instability is much higher along with negative theta-e lapse rates
which should along a strong and rapid response to the lift coming
through. Effective shear is at least 30 and maybe even as high as
40. So expect these storms to become severe. Area is not only
outlooked as a slight risk but has been outlooked for significant
hail and this makes sense. Locally heavy rainfall should also be an
issue.

Models vary on how warm they make tomorrows highs. Based on 850 mb
temperature guidance and majority of the guidance being warmer, kept
the warm high temperatures but tempered the warmup slightly.

.LONG TERM...(Tuesday through Sunday)
Issued at 225 PM MDT Sun Jun 2 2019

The extended forecast remains active as several disturbances
move through the center of the nation, resulting in daily chances
for precipitation.

A closed upper low remains in place over Southern California at the start
of the forecast period with a weak upper ridge over Missouri. The
Tri-State area will be under southwest flow with a shortwave
trough moving into the region. Showers and thunderstorms will be
possible Tuesday afternoon and evening. Isolated strong to severe
storms cannot be entirely ruled out as modest CAPE and bulk shear
values are expected in the southeastern extent of the area.
Temperatures will range from the mid to upper 80s for highs to the
low 50s to low 60s for overnight lows.

Showers and thunderstorms will be possible through Thursday morning as the
upper low becomes an open wave and moves over the Oklahoma
Panhandle. A surface low associated with the trough will skirt the
southern edge of the forecast area Thursday and Friday. Showers
and thunderstorms will be possible both days in the afternoon and
evening. Temperatures dip into the 70s on Thursday before
returning to the 80s on Friday.

Over the weekend, models are showing an upper low moving across
south-central Canada with a front swinging south into the region.
If this holds together, showers, thunderstorms, and cooler
temperatures may be possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1138 AM MDT Sun Jun 2 2019

For Kgld, southeast winds near 16 knots with gusts to near 25
knots are expected through the evening hours. Vfr conditions are
expected through the period at this time. However thunderstorms
are expected to move into the area later this afternoon into the
evening hours. There is not a lot of certainty that this will be a
solid line or it will have breaks it. There is some possibility
that storms could move on either side of Kgld. So at this time
chose to handle with a vcts mention from 02s to 06z. If a storm
does come over the site sub vfr conditions will be possible. At
06z the winds will be southeast at 9 knots and will shift to the
southwest 6 knots at 11z then increase to 14 knots at 15z.

For Kmck, until 02z southeast winds near 15 knots with gusts to 23
knots are expected. At 02z the winds stop gusting and will
decrease to 13 knots. Vfr conditions are expected until 04z. At
this time, there is more certainty that thunderstorms will affect
the site than at Kgld. There will be thunderstorms near the site
from 04z to 06z with thunderstorms expected to affect the site and
bring mvfr conditions to there from near 06z to 08z. After that
vfr conditions return. From 04z to 12z, southeast winds near 8
knots are expected. These winds will shift to the southwest at 12
knots at 12z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...AW
AVIATION...BULLER
Hazardous weather outlook, Jun 2, 9:33 AM MST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MDT Sun Jun 2 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1033 AM MDT Sun Jun 2 2019 /1133 AM CDT Sun Jun 2 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms late this afternoon
through this evening generally west of a line from Benkelman to
Levant and Scott State Lake. To the east of this line is a marginal
risk of severe thunderstorms. Large hail, damaging winds and locally
heavy rainfall will be the primary threats.

Another round of strong to possibly severe thunderstorms will move
into far eastern Colorado between 5 PM MDT and 6 PM CDT). The line
or broken line of thunderstorms is then expected to move east
reaching a Benkelman to Colby and Russell Springs line by 9 PM MDT
(10 PM CDT). The storms will continue east and should be out of the
area shortly after midnight MDT (1 AM CDT).

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a slight risk of severe thunderstorms across the entire
Tri-State area Monday. Showers and thunderstorms are expected to
reach far eastern Colorado late in the afternoon continuing east and
out of the area around midnight MDT (1 AM CDT). Large hail, damaging
winds and locally heavy rainfall will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed be after 5 PM MDT (6 PM CDT).

In the hours before

Special weather statement, Jun 2, 4:28 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT Sun Jun 2 2019

COZ092-030030-
Cheyenne County CO-
528 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 630 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Haswell, or 39 miles northwest of Lamar, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

LAT...LON 3894 10316 3904 10299 3904 10296 3864 10241
      3861 10244 3861 10317
TIME...MOT...LOC 2326Z 221DEG 28KT 3855 10303

Lockhart

The radar

The Pueblo radar (KPUX), 109 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Funnel Cloud, Cheyenne

When
June 2, 4:50 PM MST
Where
Cheyenne County, 2.76 mi S of Wild Horse
Reported by
Public
Coordinates
38.780, -103.000

Thunderstorm Wind, Cheyenne

When
June 2, 5:22 PM MST
Where
Cheyenne County, 0.54 mi W of Firstview
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.820, -102.540

Tornado, Kit Carson

When
June 2, 6:00 PM MST
Where
Kit Carson County, 8.56 mi SSW of Burlington
Rating
EFU
Path length
0.05 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.180, -102.310

Brief spin up along the gust front reported by storm chaser.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835896, 835898, 835897.